Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 16, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 21, 2014, 1:02 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2014, 1:02 PM MST (20:02 UTC)
- Expired
- Aug 21, 2014, 4:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 162 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1612 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
968
WGUS55 KFGZ 212002
FFWFGZ
AZC005-212300-
/O.NEW.KFGZ.FF.W.0016.140821T2002Z-140821T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
102 PM MST THU AUG 21 2014
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
* UNTIL 400 PM MST
* AT 1251 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED
THAT UP TO ONE AND ONE QUARTER INCH OF RAIN HAD FALLEN OVER THE PAST
HOUR OVER THE PROSPECT VALLEY DRAINAGE WITHIN THE GRAND CANYON.
ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE IN THE
WARNED AREA AS ADDITIONAL THUNDERSTORMS CONTINUE TO MOVE IN FROM THE
SOUTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...COLORADO
RIVER...MOHAWK CANYON...PROSPECT VALLEY AND ALBERS WASH.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NORMALLY DRY WASHES.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH WHEN HIKING.
&&
LAT...LON 3618 11316 3618 11312 3620 11310 3624 11302
3624 11296 3596 11299 3595 11312 3617 11318
$$
AT2 follow-up statements
915
WGUS75 KFGZ 212137
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
237 PM MST THU AUG 21 2014
AZC005-212300-
/O.CON.KFGZ.FF.W.0016.000000T0000Z-140821T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
237 PM MST THU AUG 21 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR
EXTREME WEST CENTRAL COCONINO COUNTY...
AT 227 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT RAIN HAD LARGELY ENDED OVER THE PROSPECT VALLEY DRAINAGE. THE
RAIN STOPPED JUST AFTER 2 PM. HOWEVER...RADAR ESTIMATES THAT JUST
OVER TWO AND ONE HALF INCHES OF RAIN FELL IN THE DRAINAGE WITHIN A
TWO HOUR PERIOD.
PERSONS WITHIN THE MOHAWK CANYON AND PROSPECT VALLEY DRAINAGES OF
THE GRAND CANYON SOUTH OF THE COLORADO RIVER SHOULD BE ALERT FOR
RAPIDLY FLOWING WATER IN NORMALLY DRY WASHES THROUGH 4 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
COLORADO RIVER...MOHAWK CANYON...PROSPECT VALLEY AND ALBERS WASH.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NORMALLY DRY WASHES.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY ANY MEANS.
&&
LAT...LON 3618 11316 3618 11312 3620 11310 3624 11302
3624 11296 3596 11299 3595 11312 3617 11318
$$
AT363
WGUS75 KFGZ 212258
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
358 PM MST THU AUG 21 2014
AZC005-212306-
/O.EXP.KFGZ.FF.W.0016.000000T0000Z-140821T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
358 PM MST THU AUG 21 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM MST FOR EXTREME WEST
CENTRAL COCONINO COUNTY...
THE FLASH FLOOD WARNING FOR THE MOHAWK CANYON...PROSPECT VALLEY AND
ALBERS WASH IN COCONINO COUNTY WILL EXPIRE AT 400 PM MST.
LAT...LON 3618 11316 3618 11312 3620 11310 3624 11302
3624 11296 3596 11299 3595 11312 3617 11318
$$
41What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 9:57 AM MST, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 21, 9:57 AM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 957 AM MST THU AUG 21 2014 .SYNOPSIS... A LOW PRESSURE SYSTEM WILL MOVE ACROSS ARIZONA TODAY AND TONIGHT...ENHANCING SHOWER AND THUNDERSTORM ACTIVITY. DRIER AIR BEHIND THIS LOW WILL FILTER INTO ARIZONA ON FRIDAY AND SATURDAY WITH A GRADUAL DOWN TURN IN STORM ACTIVITY FORECAST INTO THE WEEKEND. && .UPDATE/DISCUSSION... PRECIPITATION CHANCES WERE INCREASED FOR TODAY NORTHEAST OF THE MOGOLLON RIM...WHERE THERE SHOULD BE SOMEWHAT OF A RAIN SHADOW EFFECT AT LEAST INITIALLY BUT UPWARD MOTION ASSOCIATED WITH THE APPROACHING LOW SHOULD PRODUCE SOME RAIN. OTHERWISE...SOME MINOR CHANGES WERE MADE TO WINDS FOR TODAY. EXPECT MOST AREAS TO RECEIVE RAIN AT LIGHT TO MODERATE RATES TODAY/TONIGHT...THOUGH SOME LOCATIONS COULD RECEIVE HEAVY PRECIPITATION ESPECIALLY AT THE LEADING EDGE OF THE DEVELOPING RAIN SHIELD. LOCATIONS WHICH HAVE SEEN LARGE AMOUNTS OF RAIN IN RECENT DAYS SHOULD BE ALERT FOR THE POSSIBILITY OF LOCALIZED FLOODING THROUGH THIS EVENING. && .PREVIOUS DISCUSSION /330 AM MST/... THE UPPER LOW IS CENTERED NEAR SAN DIEGO THIS MORNING WITH PLENTY OF MID AND UPPER LEVEL MOISTURE FLOWING NORTHWARD INTO ARIZONA AHEAD OF THE SYSTEM. SHOWER AND THUNDERSTORM ACTIVITY SHOULD DEVELOP LATER TODAY AS THE LOW APPROACHES...WITH LIFT INCREASING OVER YAVAPAI AND COCONINO COUNTIES BY LATE AFTERNOON. THE LOW CENTER IS THEN FORECAST TO SLOWLY WEAKEN AS IT PASSES THROUGH NORTHERN AZ LATE TONIGHT THROUGH FRIDAY. AS THE COLD CORE OF THE LOW MOVES THROUGH...SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY TO CONTINUE OVERNIGHT AND INTO FRIDAY MORNING FOR MOST AREAS...SHIFTING INTO MAINLY EASTERN AZ BY FRIDAY AFTERNOON. OVERALL MOISTURE LEVELS WITH THIS EVENT ARE LOWER THAN OUR OTHER RECENT HEAVY RAIN EVENTS...BUT THERE WILL STILL BE A THREAT OF LOCALIZED HEAVY RAIN WHICH COULD LEAD TO FLOODING...ESPECIALLY SINCE MANY AREAS ALREADY HAVE SATURATED GROUND CONDITIONS. SATURDAY INTO EARLY NEXT WEEK...TROUGHING OVER THE NORTHWESTERN U.S. WILL BRING DRIER WESTERLY FLOW INTO NORTHERN ARIZONA. DEEPER MOISTURE IS PUSHED SOUTH OF OUR AREA...SO THE CHANCE OF STORMS LOOKS LOW AT THIS TIME...IN THE 10-30 PERCENT RANGE. HOWEVER...SOME OF THIS MOISTURE COULD GET PULLED NORTHWARD AS THE TROUGH DIGS DOWN TOWARD THE SOUTHWEST...SO RAIN CHANCES INCREASE A BIT AS WE HEAD INTO NEXT WEEK. && .AVIATION... FOR THE 18Z PACKAGE...NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP FROM SOUTH TO NORTH OVER NORTHERN ARIZONA TODAY AND THIS EVENING...WITH REDUCED VSBY IN TSRA AND ERRATIC OUTFLOW WIND GUSTS TO 30 KTS AS THE PRIMARY IMPACTS. AFTER 04Z...SCATTERED TO NUMEROUS STORMS WILL CONTINUE NORTH AND EAST OF THE MOGOLLON RIM...WITH SCATTERED STORMS ELSEWHERE. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........AT/JJ AVIATION.......BAK FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 21, 3:53 AM MST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 353 AM MST THU AUG 21 2014 AZZ004>018-037>040-220500- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 353 AM MST THU AUG 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL MOVE FROM SOUTHERN CALIFORNIA INTO ARIZONA BY THIS EVENING. LIFT AHEAD OF THE LOW ALONG WITH A MODEST MOISTURE INCREASE IS EXPECTED TO LEAD TO WIDESPREAD AREAS OF RAIN AND THUNDERSTORMS TODAY AND TONIGHT...ESPECIALLY ACROSS YAVAPAI AND COCONINO COUNTIES. SATURATED GROUND...ESPECIALLY IN YAVAPAI COUNTY...COULD ENHANCE THE THREAT OF LOCALIZED FLOODING SHOULD ANY AREAS OF MODERATE TO HEAVY RAIN DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 2:21 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 21, 2:56 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.